Sunny
65°
Sunny
Hi 80° | Lo 53°

Hair Loss On Legs Mystifies Patient

Dear Dr. Roach: I am a 61-year-old male. Most of the hair around the outside and front of my legs has disappeared. My family doctor sent me to have the blood pressure in my legs checked and get a testosterone test, both normal. He sent me to a neurologist, and all the tests there were normal. The neurologist told me he, too, had the same problem! I take only 81 mg aspirin, and a dermatologist said the hair loss is not due to a skin condition. — D.S.

Answer: Hair loss on the legs is not a common condition. I agree with your family doctor — he was looking for peripheral vascular disease, which is the most common cause of hair loss on the legs, in my experience.

However, I also would consider a few less-common diagnoses. The first is hemochromatosis. You are the right age and sex to have this genetic condition, in which the intestines absorb too much iron. The iron overload can affect many systems, and hair loss is occasionally the first one. It can be diagnosed easily with blood tests.

The second is thyroid disease: It can cause hair loss anywhere, especially in patches. I suspect that your doctor may already have tested you for this.

Finally, low adrenal-hormone levels occasionally show up with leg-hair loss. Loss of adrenal hormone, Addison’s syndrome, can be serious, because these hormones are necessary for responding to stress. Usually, though, people with Addison’s have other symptoms first, especially fatigue. Sadly, even these days, doctors are unable to answer why many things in the body happen.

Dear Dr. Roach: Recently you had an explanation of several types of hernias. I am told that I have a hiatal hernia, along with reflux. I am taking one Nexium 40-mg tablet daily. Could you please elaborate a little bit on this type of hernia? — V.K.

Answer: A hiatal hernia isn’t like the types of hernias I discussed last time. The esophagus, the muscular tube that carries food from your mouth to the stomach, has to pass through the diaphragm, the sheet of muscle that separates your chest from your abdomen. The hole in the diaphragm that the esophagus goes through is called the hiatus.

In some people, the hiatus is large enough that part of the stomach itself passes through it and ends up in the chest. This is a hiatal hernia, and by itself, it probably causes no symptoms in most people, but it does increase the risk of esophageal reflux — the acid contents of the stomach back up into the esophagus. This is bad not only because it causes symptoms — including heartburn, cough or regurgitation (where the stomach contents make it all the way to the mouth) — but also because the esophagus can’t deal with acid the way the stomach can. The esophagus can become damaged, causing an increased risk of esophageal cancer.

Your doctor has given you a medicine that keeps your stomach from being able to make acid, protecting your esophagus and usually relieving cough and heartburn but not regurgitation.

I have had one patient in which most of his stomach got stuck inside the chest, causing bleeding and requiring surgery. Fortunately, this is quite rare.

Dear Dr. Roach: Could you please print something about lichen planus? Does it eventually kill you, or do you die from scratching yourself to death from the disease? — T.Y.

Answer: No, lichen planus doesn’t usually kill you. Nobody really knows where it comes from, but it seems to be another autoimmune disease. It causes a raised, purple or red rash, in the mouth (or other mucous membranes) or on the body. Mouth lesions can be painful, but the rash on the body can be, as you have suggested, quite itchy. Fortunately, there are effective treatments for almost everyone, which may include topical creams and medications by mouth. Ultraviolet light also is sometimes used. Most cases go away in 18 months to two years.

A dermatologist is the right person to see for symptoms of lichen planus.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.